Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Anesthesiol. 1975 Jun;8(1):109-113. Korean. Original Article.
Chun IK , Chon SU .
Department of Anesthesiology, Catholic Medical College, Seoul, Korea.
Abstract

Postanesthetic unusual excitement and prolonged postauesthetic recovery time were experienced after general anesthesia. The cause was discovered later due to accidentally administered atropine overdoses. Atropine vials supplied by the hospital pharmacy were labeled no containing quantity. After survey, the content of atropine was notified as 5 mg/ml instead of 0.5 mg/ml. It was ten times stronger content of the usual dose. General anesthesia were performed under halothane-N2O or methoxyflurane-N2O with semi- closed circle absorber system. Pentothal sodium or epontol intravenously was used as induction agent. For premedication, valium and atropine or valium, demerol and atropine was given intramuscularly. Additional atropine was given before reversing the muscle relaxation with neostigmine. 20 cases of acute atropine toxicity after general anesthesia were analysed for incidence of excitement, prolonged recovery time, total doses of atropine, change of the pulse rate, scarlet and tremor. The results were as follows; 1. Postanesthetic unusual excitement was observed but there were no mortality. 2. Doses of accidentally administered atropine were 9.53+/-4.75 mg (Mean+/-S.D.) 3 Postanesthetic recovery time was unusually prolonged, Mean recovery time was 146.1+/-24.4 minutes. 4. Among the patients, the following rate of complications were found; unusual excitement was 75%, scarlet was 50% and tremor was 10%, respectively 5. Law of the pharmacist should be strictly observed to prevent the accidental overdoses.

Copyright © 2019. Korean Association of Medical Journal Editors.